Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Off of Hydroxyurea
Aug 4, 2000

My doctor took me off Hydoxyurea and adjusted my dosage of d4t and ddi. I am also taking Fortavase and Norvir boost. My question is that my CD4 t-cell counts rose from 400 to 800 and my CD8 went from 800 to 1500 within three months after being taken off hydroxyurea. Is this a normal reaction? And I have gotten used to 400 as my normal CD4 count. Is my real level 800 and is my immune system stronger than I thought? Also at 800 tcells, is it OK to stop treatment for awhile. I have a VL of 1700. Thanks Doc. You guys are a godsend.

Response from Dr. Boyle

Hydroxyurea does suppress the bone marrow and may significantly hold back CD4+ count rises. Your rise is a little higher than I normally see, but still possible. The CD4+ percentage may be a more reliable indicator of the increase, and I would not be terribly surprised if your CD4+ count is not quite as high when it is rechecked. I do not advise patients to take treatment interruptions since I view them as highly experimental and do not think that the data supports them at this point; however, if your CD4+ count is 800 on recheck, holding therapy and observing carefully for immunologic or virologic problems may not be inappropriate, especially since your viral load is not undetectable and you are at risk for further resistance development. Brian Boyle, M.D., J.D.



Previous
Wellbutrin & PI
Next
Zerit, Epivir, Sustiva

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement